Lexapro withdrawal: Everything you need to know
However, a sudden drop in the amount of Lexapro that a person is taking can lead to withdrawal symptoms.
Keep reading for more information on Lexapro withdrawal, including why it occurs and how to cope with the symptoms.
What causes withdrawal?
A person may experience withdrawal if they suddenly decrease the amount of Lexapro they take.
Withdrawal is a set of symptoms that may occur when the amount of a particular medication or drug in a person's body decreases significantly.
Due to its slow build up in the blood, withdrawal symptoms are less likely to affect people who take Lexapro for just a short time.
However, people who have either taken other SSRI medications before starting Lexapro or used Lexapro for a long time have a higher likelihood of developing withdrawal symptoms.
Lexapro withdrawal symptoms occur because of how SSRI medications affect the brain. SSRIs increase the levels of serotonin, a neurotransmitter that contributes to happiness and feelings of reward. Over time, in response to the increased levels of serotonin, the brain shuts down different receptors to prevent overstimulation.
Once a person stops taking Lexapro, the body needs time to adjust. The amount of serotonin may decrease suddenly and will need time to replenish. During this time, a person may experience withdrawal symptoms.
Symptoms of withdrawal
There are several potential symptoms that a person may experience as a result of withdrawal from Lexapro. The authors of a 2012 study divided the symptoms into two stages.
In the first stage, a person may experience the following symptoms:
- a sensation of electrical jolts or tingling through the body
In the second stage, a person may experience:
- increased anxiety
- sexual side effects, such as delayed orgasm
- changes in weight
- suicidal thoughts
- issues with concentration
- impaired memory
- mood swings
- difficulty tolerating or managing stress
- If you know someone at immediate risk of self-harm, suicide, or hurting another person:
- Call 911 or the local emergency number.
- Stay with the person until professional help arrives.
- Remove any weapons, medications, or other potentially harmful objects.
- Listen to the person without judgment.
- If you or someone you know is having thoughts of suicide, a prevention hotline can help. The National Suicide Prevention Lifeline is available 24 hours a day at 1-800-273-8255.
Stay in the know. Get our free daily newsletter
You’ve got questions. We’ve got answers. Expert, evidence-based advice delivered straight to your inbox to help you take control of your healthYour privacy is important to us.
The timeline of Lexapro withdrawal symptoms will vary from person to person. Not everyone experiences all of the symptoms, and some people experience no withdrawal symptoms at all.
Factors that can affect the withdrawal timeline include:
- how long a person has taken Lexapro or any other SSRI medications
- the dosage
- whether they quit suddenly or slowly reduced the dosage
Withdrawal symptoms may last for several weeks or even months. During this time, a person can take some steps to help reduce the severity of symptoms.
Tips for coping
Regular exercise may help a person with the symptoms of withdrawal.
A person should never try to quit Lexapro without discussing this decision with their doctor and developing an action plan.
In most cases, a doctor will recommend slowly reducing the dosage and possibly switching to an alternative SSRI medication to aid the tapering process.
Some general tips for coping with Lexapro withdrawal symptoms include:
- eating a healthful and nutritious diet
- exercising regularly
- taking all other medications according to the prescription
- completing the tapering process
- tracking changes in mood on a calendar or in a notebook
- telling a doctor about any withdrawal symptoms
- seeking support from friends, family, or community groups
The best way to prevent withdrawal is to taper the dosage of Lexapro slowly. A doctor will help an individual form a plan for doing this.
There are several reasons why a person may not want or need to take Lexapro any longer. For instance, they may find that:
- they are experiencing adverse side effects
- the medication is ineffective
- their body has stopped responding to it
In some cases, a doctor may prescribe a different medication that leaves the body faster. They can then taper a person off SSRIs using the alternative medication to help prevent withdrawal.
However, even if they slowly reduce the dosage, a person may still experience symptoms.
Where to find support
A doctor may suggest a support group for those experiencing withdrawal.
A person can find support for withdrawal symptoms by talking to a trusted doctor or another healthcare professional, who can suggest treatments, support groups, or specialized therapy centers.
A person may be able to find online support groups and forums where they can post their concerns and connect with others who are also going through withdrawal.
Finally, talking to loved ones about withdrawal symptoms can help ease the process. They may be able to take on extra tasks to reduce a person's stress and can keep an eye out for any concerning symptoms.
Lexapro withdrawal can occur when a person stops taking Lexapro, misses one or more doses, or reduces their dosage.
A person can minimize their risk of developing withdrawal symptoms by following a doctor's plan to taper off the medication slowly. Tapering the medication does not always prevent withdrawal, however, so it is best to be prepared and speak with a doctor about how to cope with the symptoms.
If a person experiences Lexapro withdrawal symptoms, they can also seek support from friends, family, and others who have gone through similar experiences.